STEM:

A 50 year old male was brought to ED by ambulance after he was found drowsy in bed in the evening.  He was last seen going to bed the night before.  He had empty packets of paracetamol and panadeine forte.  He had also taken all of his antihypertensives (amlodipine, hydrochlorothiazide).  He was drowsy, GCS 14, SpO2 92% on 6L via facemask.  Blood pressure was 100/64.  His initial venous blood gas shows a mixed respiratory acidosis and lactic acidosis with a creatinine of 350 and glucose 6.2.

RESUSCITATION

A / B / C – His airway is patent.  He needs oxygen therapy and IV fluid resuscitation.

Detect and correct – No seizure / hypogylcaemia / hyper or hypothermia.

Emergency antidotes – He does not require any immediate life-saving antidotes.

 

RISK ASSESSMENT

AGENT

Standard release paracetamol.

Panadeine forte (30mg codeine / 500mg paracetamol per tablet).

Amlodipine is a dihydropyridine calcium channel blocker.  These cause vasoplegia and peripheral vasodilation, but do not usually cause central cardiac effects such as bradycardia and negative chronotropy.

Thiazide diuretics will cause hypovolaemia, hypotension and potential electrolyte derangement.  Complications are usually seen as a result of the electrolyte derangement (seizures, tetany, coma, dysrhythmias) and fluid volume loss rather than the agent itself.

DOSE

He has taken 40 x panadeine forte (30/500) = 1.2g codeine and 20g paracetamol.

He has taken 20 x standard immediate release paracetamol (10g).

He has taken 30 x 10mg amlodipine (300mg) and 30 x 25mg hydrochlorothiazide (750mg).

The dose of paracetamol (30g) is a significant ingestion with inevitable hepatotoxicity.

TIME

His time of ingestion was 22 hours ago, when going to bed the night before.  This is therefore a delayed presentation paracetamol overdose and he should start NAC immediately without waiting for blood results.  Any patient who presents >8 hours post ingestion of paracetamol and has taken >10g total or >200mg/Kg should start NAC immediately before results are available.  The lactic acidosis may be caused by either his paracetamol ingestion or his antihypertensives.

The effects of his antihypertensives after 22 hours are likely to have been and gone now.  He is more likely to be displaying the consequences of profound hypotension and hypovolaemia as shown by his renal failure and lactic acidosis.

CLINICAL FEATURES

He is drowsy and hypoxic – this may be due to his codeine ingestion and aspiration / hypoventilation.  He has no vomiting or abdominal pain but this does not reassure us at this stage given the dose of paracetamol ingested.

PATIENT FACTORS

He has a history of hypertension and depression.  He may be at increased risk of hypotensive pre-renal failure if he normally has high blood pressure.

 

SUPPORTIVE CARE

He needs fluid resuscitation and close monitoring of his urine output with an indwelling catheter.

He needs ongoing oxygen and potentially antibiotics for aspiration pneumonia.

He requires assessment for secondary complications such as aspiration pneumonia, pressure sores and rhabdomyolysis, with a chest XR and creatine kinase.

He needs a full physical examination for pressure sores.

 

INVESTIGATIONS

Screening tests: ECG, paracetamol levels, blood glucose.

Specific tests: Full blood count and coagulation profile.  Liver function tests.  Renal function.  Venous blood gas and lactate.  Creatine Kinase.  Chest XR.

 

DECONTAMINATION

There is no role for decontamination at this late stage.  Charcoal would not be appropriate in a drowsy patient with a risk of aspiration.

 

ENHANCED ELIMINATION

There is no role for enhanced elimination at this stage, however dialysis may be required for complications of paracetamol induced hepato-renal syndrome.

 

ANTIDOTES

NAC should be started immediately and continued until the ALT is falling and the paracetamol level is undetectable.

 

DISPOSITION

This patient needs a high dependency level bed, for close monitoring of his fluid balance, oxygenation and potential for developing multi-organ failure.  He needs close monitoring for encephalopathy and transfer to a liver unit if he develops hepatotoxicity.

 

COMMENTS

This patient developed severe hepatotoxicity and his renal failure was multifactorial.  His risk assessment showed he needed to commence NAC immediately, without waiting for blood results.  In this case his dose of NAC was doubled due to the degree of hepatotoxicity and his significantly elevated paracetamol level which was still elevated even at 36 hours post ingestion.

Any complicated high risk case like this should be discussed with the toxicology service.